North Carolina, 2012

Heavy Rain in North Carolina, August 1, 2012

August 1, 2012 · NWS ILM · 2 events in 1 county or zone

Heavy rain produced street flooding in Wilmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Heavy rain produced street flooding in Wilmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 1, 6:06 AM EST, 54 minutes earlier.

Area forecast discussion, Aug 1, 6:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
706 AM EDT WED AUG 1 2012

.SYNOPSIS...
OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED THROUGH
THIS MORNING AS AN AREA OF LOW PRESSURE MOVES UP THE CAROLINA COAST.
BUILDING HIGH PRESSURE ALOFT WILL BRING SLIGHTLY ABOVE NORMAL
DAYTIME TEMPERATURES...ALONG WITH ISOLATED THUNDERSTORMS THURSDAY
THROUGH THIS UPCOMING WEEKEND. A MID TO UPPER LEVEL TROUGH WILL
BRING A RETURN TO MORE ACTIVE WEATHER EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 7 AM WEDNESDAY...DRIER AIR HAS MOVED IN ACROSS THE UPSTATE OF
SOUTH CAROLINA AND WESTERN NORTH CAROLINA THIS MORNING AND HAS BEGUN
TO SPREAD INTO WESTERN PORTIONS OF THE FORECAST AREA. THIS TREND
SHOULD SLOW AS WEAK LOW PRESSURE BEGINS TO TAKE SHAPE ACROSS COASTAL
SOUTH CAROLINA THIS MORNING AND HEADS UP THE COAST. THE BRUNT OF THE
CONVECTION HAS MOVED INTO THE EASTERN HALF OF THE FORECAST AREA AS
OF 7 AM. THEREFORE...CUT POPS BACK TO SCATTERED FROM LBT TO MAO TO
CKI AND POINTS W.

A VIGOROUS SHORTWAVE PRESSING TOWARD THE SOUTHEAST COAST PER WATER
VAPOR IMAGERY. THIS IS EXPECTED TO FACILITATE THE DEVELOPMENT
OF WEAK LOW PRESSURE WHICH WILL MOVE UP THE CAROLINA COAST
TODAY...AND WILL LIKELY BE IN THE VICINITY OF CAPE LOOKOUT AROUND
SUNSET. THE BEST LIFT IS EXPECTED ACROSS THE AREA THROUGH THIS
MORNING AND THIS IS WHEN THE DEEPEST MOISTURE IS PRESENT. AS WE
PROGRESS THROUGH THE AFTERNOON...THE COLUMN BEGINS TO DRY OUT AND
WEAK SUBSIDENCE TAKES HOLD.

GIVEN THIS...EXPECT HIGHEST POPS ARE WARRANTED LONGEST AT THE COAST.
WILL CARRY HIGHEST POPS ALONG THE COAST AND OFFSHORE FOR THE
REMAINDER OF TODAY. PRECIPITABLE WATER VALUES WILL BE JUST ABOVE 2
INCHES THIS MORNING AND SO EVEN THOUGH THE RADAR RETURNS WILL BE
MOVING ALONG IN SW FLOW...THEY WILL STILL BE CAPABLE OF HEAVY
RAINFALL WHICH MAY CAUSE WATER TO POND IN A FEW LOW-LYING LOCATIONS.
TOTAL RAINFALL AMOUNTS THROUGH TODAY WILL REACH ONE-HALF TO ONE AND
ONE-HALF INCHES...BUT LOCALLY AMOUNTS NEAR TWO INCHES ARE POSSIBLE.

CLOUDY SKIES THIS MORNING ARE EXPECTED TO BRIGHTEN DURING THE  LATE
MORNING AND AFTERNOON...FIRST ACROSS THE I-95 CORRIDOR AND POINTS W.
THIS SUNSHINE SHOULD HELP PUSH HIGH TEMPS UP TO AROUND THE 90 DEGREE
MARK WELL INLAND. AS YOU APPROACH THE COAST...WHERE BRIGHTER SKIES
WILL BE SLOW TO ARRIVE...HIGH TEMPS WILL BE HELD TO THE MID AND
UPPER 80S TODAY.

ALTHOUGH THE AIRMASS WILL BE DRYING OUT LATER TODAY...AFTERNOON
HEATING WILL INCREASE THE INSTABILITY WITH CAPE VALUES REACHING 1500
TO 2000 J/KG AND AS HIGH AS 2500 J/KG WELL INLAND. DOWNDRAFT CAPE
VALUES WILL TOP 1000-1500 J/KG...INDICATIVE OF STRONG DOWNDRAFTS. IF
AN ISOLATED THUNDERSTORM IS ABLE TO DEVELOP IN THIS ENVIRONMENT...IT
WILL HAVE THE POTENTIAL TO PRODUCE STRONG TO POSSIBLY DAMAGING WIND
GUSTS.

YET ANOTHER MID-LEVEL SHORTWAVE...DIVING SE OUT OF THE OHIO
VALLEY...MAY REACH THE AREA LATE TONIGHT. THUS...CONVECTION MAY
REACH THE FORECAST AREA OR REDEVELOP DURING THE NIGHTTIME HOURS.
STILL RATHER LOW CONFIDENCE REGARDING PRECIPITATION TONIGHT...SO
WILL KEEP POPS IN THE SLIGHT CHANCE/VERY LOW CHANCE CATEGORY FOR NOW.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...MID TO UPPER TROUGH ALIGNED DOWN THE EAST
COAST WILL WEAKEN AND LIFT OFF TO THE NORTHEAST THROUGH FRIDAY. A
SHORTWAVE ROUNDING THE BASE OF THIS TROUGH AND MOVING OVER THE
CAPE FEAR REGION THURS WILL CUT OFF AND LATEST MODEL RUNS SHOW
THIS UPPER LOW OFF THE SOUTHEAST COAST DRIFTING SOUTH TOWARD
FLORIDA THROUGH FRIDAY. THE NAM IS MORE AGGRESSIVE WITH THIS
FEATURE BUT EITHER WAY...EXPECT GREATER SUBSIDENCE AND MID LEVEL
DRYING IN A DEEP W-NW FLOW THROUGH MUCH OF THE PERIOD. THIS
SHORTWAVE WILL AFFECT THE AREA THURS..BUT OVERALL EXPECT A LESS
ACTIVE PERIOD WITH GREATER AMOUNT OF SUNSHINE AND TEMPS REACHING
INTO THE 90S. PCP WATER REMAINS ON THE LOW SIDE FOR AUGUST WITH
VALUES BETWEEN 1.5 AN 1.7 THROUGH THE PERIOD. BERMUDA HIGH BUILDS
BACK IN ON FRI WITH W WINDS BACKING TO THE SOUTH AND INCREASING.
THIS WILL PRODUCE A MORE HUMID AIR MASS HEADING INTO THE WEEKEND.

HIGH ASTRONOMICAL TIDES MAY CAUSE MINOR FLOODING AT DOWNTOWN
WILMINGTON NC ALONG THE CAPE FEAR RIVER. THIS SHOULD NOT POSE A
MAJOR IMPACT OR SIGNIFICANT HAZARD BUT COULD REQUIRE A COASTAL
FLOOD ADVISORY DURING HIGH TIDES IN THE DAYS AHEAD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 3 AM WEDNESDAY...WEAK RIDGING ALOFT WILL START THE PERIOD
ON SATURDAY AS BERMUDA HIGH CONTINUES TO BUILD WESTWARD BACK INTO
AREA. THEREFORE EXPECT FAIRLY TYPICAL SUMMER TIME WEATHER WITH A
MOIST SOUTHERLY FLOW AND LOCALIZED SHOWER ACTIVITY MAINLY ALONG
PIEDMONT TROUGH INLAND AND SEA BREEZE BOUNDARY CLOSER TO THE
COAST. BY LATE SUN INTO MON THE RIDGE WILL BUILD UP THROUGH THE
CENTRAL CONUS WHILE A MID TO UPPER TROUGH DIGS DOWN ACROSS THE
EAST COAST ONCE AGAIN. THIS WILL PUSH SFC FRONT/TROUGH EASTWARD
WITH INCREASED CHC OF PCP THROUGH THE EARLY NEXT WEEK. EXPECT
TEMPS TO START OUT SLIGHTLY ABOVE NORMAL WITH INCREASING HEIGHTS
THROUGH THE FIRST HALF OF THE WEEKEND BUT THEN WILL FALL BACK TO
NORMAL AS MID TO UPPER TROUGH RETURNS. OVERALL EXPECT MAX TEMPS
WITHIN A FEW DEGREES OF 90 AND OVERNIGHT LOWS IN THE 70S.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 12Z...LARGE BATCH OF CONVECTION WILL AFFECT ILM FOR THE NEXT
COUPLE OF HOURS...WITH ISOLATED ACTIVITY FOR THE REST OF THE
TERMINALS. AFTER 14Z...DEEP MOISTURE BEGINS TO EXIT THE
COAST...HOWEVER THERE SHOULD BE ENOUGH INSTABILITY BY LATE MORNING
TO STILL FIRE OFF SOME SCATTERED SHOWERS THROUGH EARLY AFTERNOON.
MOST OF THE ACTIVITY WILL END AROUND 18Z AS IT ADVECTS NORTH AND
EAST OF THE REGION. CONTINUED HIGH PWATS WILL BRING DOWN
VISIBILITIES TO IFR...PERHAPS BRIEF PERIODS OF LIFR...IN HEAVY
SHOWERS AND ISOLATED THUNDERSTORMS. CEILINGS FOR THE MOST PART WILL
BE INTERMITTENTLY MVFR. WINDS WILL BE PREDOMINATELY SOUTHERLY...BUT
COULD BECOME VARIABLE AS WEAK LOW PRESSURE MOVES OVER. LOOK FOR VFR
CONDITIONS TO BECOME DOMINATE FROM MID AFTERNOON...THROUGH THE END
OF THE PERIOD.

EXTENDED OUTLOOK...CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 7 AM WEDNESDAY...NUMEROUS TO WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL BEGIN TO WANE LATER THIS MORNING AND THIS
AFTERNOON...LASTLY ACROSS THE WATERS OFF OF CAPE FEAR AS WEAK LOW
PRESSURE DEVELOPS ALONG THE SOUTH CAROLINA COAST AND MOVES UP ALONG
THE COAST...REACHING THE CAPE LOOKOUT AREA AROUND 00Z.

THIS CONVECTION WILL HELP BUILD SEAS TO 5 FT AND WILL INCLUDE A
SMALL CRAFT SHOULD EXERCISE CAUTION HEADLINE FOR THE NORTHERN WATERS
FROM MID MORNING THROUGH EARLY EVE. OTHERWISE SEAS WILL RANGE FROM 3
TO 4 FT THROUGH THE PERIOD.

WIND SPEEDS WILL RANGE FROM 10 TO 15 KT THROUGH THIS EVE...
DIMINISHING TO 10 KT OR SO LATER TONIGHT. THE DIRECTION WILL BE FROM
THE SSW TODAY...VEERING SLIGHTLY TO THE SW TONIGHT.

MARINERS SHOULD EXPECT LOCALLY HIGHER WINDS AND SEAS IN AND NEAR
SIGNIFICANT SHOWER OR THUNDERSTORM ACTIVITY.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...BERMUDA HIGH WILL BUILD BACK IN THROUGH THE
PERIOD. A LIGHTER W-NW FLOW INITIALLY WILL BACK AROUND TO THE
SOUTH AND SHOULD REMAIN AROUND 10 TO 15 KTS. SEAS WILL BE 2 TO 3
FT THROUGH THE PERIOD.

LONG TERM /SATURDAY THROUGH SUNDAY/...
AS OF 3 AM WEDNESDAY...TYPICAL SUMMERTIME CONDITIONS EXPECTED
ACROSS THE COASTAL WATERS WITH SOUTHERLY FLOW AROUND BERMUDA HIGH.
S-SW FLOW OF 10-15 KNOTS FOR THE MOST PART WITH SEAS 2-3 FEET. A
LONGER PERIOD UP TO 9 SECOND SE SWELL WILL MIX WITH WIND WAVES
THROUGH THE WEEKEND WITH A LONGER PERIOD UP TO 13 SEC SE SWELL
REACHING THE WATERS SUN NIGHT INTO MON.

&&

.TIDES/COASTAL FLOODING...
AS OF 3 AM WEDNESDAY...COASTAL FLOOD ADVISORY FOR THIS EVE...
FOR THE CAPE FEAR RIVER IN DOWNTOWN WILMINGTON. THE FULL MOON WILL
CONTINUE TO PRODUCE HIGH ASTRONOMICAL TIDES. THE RIVER GAGE IN
DOWNTOWN WILMINGTON MAY REACH OR SLIGHTLY EXCEED 5.75 FT DURING THE
TIME OF HIGH TIDE. THE RIVER LEVELS SHOULD PEAK BETWEEN 9 AND 11
PM.

ALSO...WATER LEVELS WILL BE ELEVATED AT THE BEACHES AND MAY APPROACH
MINOR COASTAL FLOOD THRESHOLDS AT WRIGHTSVILLE BEACH DURING THE
EVENING HIGH TIDE. THE HIGHEST PREDICTED HIGH TIDE AT WRIGHTSVILLE
BEACH IS AT 730 PM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO MIDNIGHT EDT
     TONIGHT FOR NCZ107.

MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...43
TIDES/COASTAL FLOODING...RGZ/RJD
Hazardous weather outlook, Aug 1, 3:12 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
412 AM EDT WED AUG 1 2012

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-053>056-
020815-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
412 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND A FEW THUNDERSTORMS WILL BRING A PERIOD OF HEAVY RAIN
INTO THIS MORNING. ISOLATED THUNDERSTORMS THAT MANAGE TO
REDEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE BRIEF
STRONG TO POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ107-020815-
INLAND NEW HANOVER-
412 AM EDT WED AUG 1 2012

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

SHOWERS AND A FEW THUNDERSTORMS WILL BRING A PERIOD OF HEAVY RAIN
INTO THIS MORNING. ISOLATED THUNDERSTORMS THAT MANAGE TO
REDEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE BRIEF
STRONG TO POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR COASTAL FLOODING ALONG PORTIONS OF THE CAPE FEAR RIVER IN
DOWNTOWN WILMINGTON MAY BRIEFLY REDEVELOP LATE THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-020815-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
412 AM EDT WED AUG 1 2012

...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 9 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT SHOULD EXERCISE CAUTION.

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL REDUCE VISIBILITIES TO 1 NM OR LESS THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-020815-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
412 AM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL REDUCE VISIBILITIES TO 1 NM OR LESS THIS MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, Aug 1, 5:15 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
615 AM EDT WED AUG 1 2012

NCZ105>110-011145-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL PENDER-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
615 AM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER AND
PENDER COUNTIES THROUGH 745 AM EDT...

AT 615 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
OAK ISLAND...OR ABOUT 13 MILES EAST OF SHALLOTTE...MOVING NORTHEAST
AT 20 MPH. OTHER THUNDERSTORMS WERE DEVELOPING ACROSS NEW HANOVER
COUNTY...AROUND WILMINGTON.

SOME LOCATIONS IMPACTED INCLUDE LELAND...WILMINGTON...BAYSHORE...
BISHOP...BOILING SPRING LAKES...CASTLE HAYNE...CIVIE TOWN...
EDGECOMB...HAMPSTEAD...LONG BEACH...MASONBORO AND MILL CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO POSSIBLY 40 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3426 7774 3410 7785 3390 7808 3390 7830
      3397 7836 3469 7767 3448 7757 3446 7753
      3443 7752
TIME...MOT...LOC 1012Z 239DEG 17KT 3392 7816

DIGIORGI
Special weather statement, Aug 1, 5:23 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
623 AM EDT WED AUG 1 2012

NCZ110-011100-
COASTAL BRUNSWICK-
623 AM EDT WED AUG 1 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS BALD HEAD ISLAND THROUGH
700 AM EDT...

AT 623 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BALD HEAD ISLAND...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE LONG BEACH...SOUTHPORT...BALD HEAD
ISLAND...CASWELL BEACH AND YAUPON BEACH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3393 7793 3393 7794 3396 7795 3403 7793
      3394 7803 3391 7819 3391 7813 3389 7804
      3385 7801 3383 7796 3390 7794
TIME...MOT...LOC 1022Z 244DEG 18KT 3390 7807

DIGIORGI
Special weather statement, Aug 1, 6:25 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
725 AM EDT WED AUG 1 2012

NCZ105>110-011300-
COASTAL BRUNSWICK-COASTAL NEW HANOVER-COASTAL PENDER-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
725 AM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER AND
PENDER COUNTIES THROUGH 900 AM EDT...

AT 725 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10
MILES WEST OF LELAND...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...CAROLINA BEACH...LELAND...
WILMINGTON...ASHTON...BATARORA...BAYSHORE...BISHOP...CASTLE HAYNE...
EDGECOMB...HAMPSTEAD AND LONG CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO POSSIBLY 40 MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3438 7760 3426 7774 3416 7783 3406 7787
      3400 7793 3420 7837 3422 7826 3436 7817
      3435 7820 3473 7769 3472 7767 3448 7757
      3446 7753 3443 7752
TIME...MOT...LOC 1124Z 236DEG 19KT 3426 7817

DIGIORGI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, New Hanover

When
August 1, 7:00 AM EST to 8:00 AM EST
Where
New Hanover County, 0.3 mi SSE of Wilmington to 1 mi N of South Wilmington
Reported by
Broadcast Media
Coordinates
34.226, -77.927

Several inches of standing water were at the intersection of 16th Street and Dawson. Water was also standing at 17th Street and Independence.

Heavy Rain, New Hanover

When
August 1, 8:12 AM EST to 9:12 AM EST
Where
New Hanover County, 1.32 mi NNE of Carolina Beach
Reported by
Law Enforcement
Coordinates
34.046, -77.888

Heavy rain produced street flooding on Canal Drive in Carolina Beach.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410355, 410357.